Ohio, 2017

Hail and Damaging Winds in Ohio, September 4, 2017

September 4, 2017 · NWS IWX · 4 events in 3 counties and zones

A cold front passed through the region, bringing scattered thunderstorms. A few of the storms produced isolated severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front passed through the region, bringing scattered thunderstorms. A few of the storms produced isolated severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 4, 3:02 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 4, 3:02 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
402 PM EDT Mon Sep 4 2017

.SYNOPSIS...
Issued at 336 PM EDT Mon Sep 4 2017

Severe weather is possible across much of the forecast area late
this afternoon and evening. A line of storms from south central
Lower Michigan extending southeast into central Illinois will
track southeast through the region. Isolated damaging wind gusts
will be the primary threat with some large hail also possible. Much
cooler conditions are expected for the middle of the week, along
for chances of showers, Wednesday into Thursday.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 324 PM EDT Mon Sep 4 2017

Little change with respect to severe storm potential. Convection
beginning to initiate across northeast CWA and will likely begin
to develop farther southwest with time. Upscale growth amid
moderately unstable 2500-3000 j/kg MLCAPE and 35 to 40 kts deep
layer shear should ensue in relatively quick fashion with cold
pool congealment and wind profiles to favor linear modality with
isolated damaging wind gusts the primary threat. A distant
secondary risk for some hail, especially early tied with plume of
7-7.5 c/km mid level lapse rates. Earlier offsets against full
potential insolation with morning convective debris and smoke
layer aloft may prove saving grace for a more widespread/higher
end event. Rapid southeast progression out southeast edge CWA by
02-03 UTC.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 324 PM EDT Mon Sep 4 2017

Multi-spoked upper low to dominate mid week with cooler temps.
Tuesday daytime still likely a lull after extreme sweep out of
airmass and next upstream trof axis and will continue dry for CWA.
However, small chance for showers exist across far
northern/northeast CWA associated with secondary pockets DCVA and
8-8.5 C/km 1000-700 mb lapse rates coincident with wrapped
moisture. Higher chance showers midweek as vortex deepens/moves
southward over Upper Great Lakes. Thereafter, dry period with
gradual thermal moderation into early next week with CWA within
heart of rex ridge between Irma and departed system through the
Lower Great Lakes into New England.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1250 PM EDT Mon Sep 4 2017

VFR with wsw winds gusting 25-30 knots through at least mid
afternoon as boundary layer continues to deepen/destabilize and
flow strengthens in advance of a cold front. This strongly forced
cold front then swings through KSBN 21-22z and KFWA toward 00z.
Thunderstorms will likely accompany the frontal passage, more
scattered/broken near KSBN and likely more organized/linear with
a wind threat (40-60 kts) at KFWA. A brief period of LIFR to IFR
appears likely as this line of convection moves through. Dry/cool
advection post-frontal will provide lighter nw winds and VFR
conditions tonight into Tuesday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Wednesday morning for INZ003.

MI...Beach Hazards Statement through Wednesday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 4, 4:06 AM EST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
506 AM EDT Mon Sep 4 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-050915-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
506 AM EDT Mon Sep 4 2017 /406 AM CDT Mon Sep 4 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected late this afternoon and evening. Severe
weather is possible. Damaging straight line winds are the primary
threat but some hail may be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-050915-
La Porte-Berrien-
506 AM EDT Mon Sep 4 2017 /406 AM CDT Mon Sep 4 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. These storms may be
strong to severe with damaging winds possible.

Dangerous swimming conditions due to high waves and rip currents are
expected at Lake Michigan beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous swimming conditions due to high waves and rip currents will
continue at Lake Michigan beaches through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-050915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
506 AM EDT Mon Sep 4 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions hazardous to small craft will continue through Wednesday
morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Sep 4, 6:06 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
706 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 SSE PULASKI           41.49N 84.49W
09/04/2017  M0.50 INCH       WILLIAMS           OH   TRAINED SPOTTER

            HAIL FROM PEA SIZED TO JUST OVER 0.5". ALSO
            HAD SMALL BRANCHES DOWNED, LIGHTS
            FLICKERING.

&&

MCD
Local storm report, Sep 4, 6:10 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST    1 SSE JAMES LAKE        41.31N 85.72W
09/04/2017  M41 MPH          KOSCIUSKO          IN    MESONET

            MESONET STATION D1684, JAMES LAKE.

&&
Local storm report, Sep 4, 6:11 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     1 SSE JAMES LAKE        41.31N 85.72W
09/04/2017  M41 MPH          KOSCIUSKO          IN   MESONET

            MESONET STATION D1684, JAMES LAKE.

&&

MCD
Local storm report, Sep 4, 6:32 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
732 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 SE MONOQUET           41.27N 85.84W
09/04/2017  M45 MPH          KOSCIUSKO          IN   AWOS

&&

MCD
Special weather statement, Sep 4, 6:33 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
733 PM EDT MON SEP 4 2017

INZ018-OHZ004-005-015-016-050000-
Allen-Henry-Defiance-Putnam-Paulding-
733 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ALLEN...
NORTHWESTERN PUTNAM...SOUTHEASTERN DEFIANCE...PAULDING AND
SOUTHEASTERN HENRY COUNTIES...

At 733 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mcclure to near Woodburn. Movement
was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Paulding, Payne, Continental, Holgate, Oakwood, Hamler, Grover Hill,
Dupont, Scott, Melrose, Malinta, Haviland, Latty, Cloverdale, Miller
City, Broughton, New Bavaria, Grelton, Arthur and Charloe.

LAT...LON 4096 8428 4097 8440 4099 8440 4099 8462
      4102 8501 4136 8401 4136 8388 4126 8388
TIME...MOT...LOC 2333Z 272DEG 33KT 4134 8404 4106 8486

GH
Special weather statement, Sep 4, 6:38 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
738 PM EDT MON SEP 4 2017

INZ018-026-027-OHZ024-050015-
Adams-Allen-Wells-Van Wert-
738 PM EDT MON SEP 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS...NORTHERN ADAMS AND WESTERN VAN WERT COUNTIES...

At 737 PM EDT, a strong thunderstorm was located near Ossian, moving
east at 40 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Van Wert, Decatur, Ossian, Monroeville, Convoy, Ohio
City, Middletown, Middlebury, Preble, Dixon, Scott, Wren, Cavett,
Dull, Rivare, Schumm, Magley, Poe and Hessen Cassel.

This includes Interstate 469 near mile marker 6, and between mile
markers 9 and 17.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4086 8519 4105 8513 4101 8480 4099 8480
      4099 8462 4098 8453 4073 8461 4073 8464
TIME...MOT...LOC 2337Z 283DEG 35KT 4094 8507

NWS

The radar

The Northern Indiana radar (KIWX), 141 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
September 4, 6:38 PM EST to 6:39 PM EST
Where
Henry County, 0.86 mi NE of Liberty Center
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.440, -84.010

Law enforcement officials reported a tree was blown down onto a power line.

Thunderstorm Wind, Henry

When
September 4, 6:43 PM EST to 6:44 PM EST
Where
Henry County, Hamler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.230, -84.030

The public reported a power line was blown down across a CSX crossing gate, preventing the gate from properly functioning.

Hail, Putnam

When
September 4, 7:15 PM EST to 7:16 PM EST
Where
Putnam County, 0.52 mi E of Ottawa
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -84.040

Hail, Allen

When
September 4, 8:39 PM EST to 8:40 PM EST
Where
Allen County, 0.52 mi E of Delphos Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -84.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722803, 722804, 722801, 722802.